Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 67, NWS Charleston, WV

August 31, 2020Buchanan County, Dickenson County, Virginia; McDowell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 31, 2020, 7:55 PM EDT for Buchanan County, Dickenson County, Virginia; McDowell County, West Virginia. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 7:55 PM EDT (23:55 UTC)
Expired
Sep 1, 2020, 1:45 AM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:31 PM EDTFLASH FLOOD2 E Artia, VAVIDEO SHOWING LOONEY CREEK OUT OF ITS BANKS AND FLOODING ROUTE 656.
Aug 31, 9:00 PM EDTHEAVY RAIN 3.26Stacy, VAMEASURED FROM 700 PM TO 900 PM.
Aug 31, 9:30 PM EDTFLASH FLOODBig Rock, VASEVERAL SECTIONS OF ROUTE 460 ARE CLOSED DUE TO FLOODING.
Aug 31, 9:57 PM EDTFLASH FLOOD2 Ene Grundy, VASLATE CREEK OUT OF ITS BANKS AND FLOODING SLATE CREEK RD.
Aug 31, 10:02 PM EDTFLASH FLOOD1 N Grundy, VAVIDEO SHOWING SIX AND TWENTYMILE CREEK OUT OF ITS BANKS AND FLOODING 6 AND 20 MILE BRANCH RD.
Aug 31, 10:30 PM EDTFLASH FLOOD1 Nnw Pearly, VAPOPLAR CREEK ROAD IMPASSABLE DUE TO FLOODING.
Aug 31, 10:30 PM EDTFLASH FLOOD2 Ene Longbottom, VACONVICT HOLLOW ROAD IMPASSABLE DUE TO FLOODING.
Aug 31, 10:30 PM EDTFLASH FLOOD2 Ene Longbottom, VAROAD CLOSURE DUE TO HIGH WATER AT SLATE CREEK ROAD.
Aug 31, 10:30 PM EDTFLASH FLOOD3 Sse Home Creek, VAELKINS BRANCH ROAD IMPASSABLE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WGUS51 KRLX 312355
FFWRLX
VAC027-051-WVC047-010345-
/O.NEW.KRLX.FF.W.0067.200831T2355Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
755 PM EDT Mon Aug 31 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Buchanan County in southwestern Virginia...
  Northeastern Dickenson County in southwestern Virginia...
  West Central McDowell County in southern West Virginia...

* Until 1145 PM EDT.

* At 755 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Grundy, Breaks Interstate, Big Rock, Roseann, Vansant, Stacy and 
  Hurley.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3738 8220 3745 8197 3743 8187 3731 8194
      3724 8203 3726 8236 3727 8234 3728 8234
      3728 8232 3730 8231

FLASH FLOOD...RADAR INDICATED

$$

30
2 follow-up statements
157 
WGUS71 KRLX 010149
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
949 PM EDT Mon Aug 31 2020

VAC027-051-WVC047-010345-
/O.CON.KRLX.FF.W.0067.000000T0000Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
949 PM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS 
EVENING FOR CENTRAL BUCHANAN, NORTHEASTERN DICKENSON AND WEST 
CENTRAL MCDOWELL COUNTIES...

At 949 PM EDT, Local law enforcement reported several roads closed 
due to flooding in the warned area. Several sections of Route 460 
are closed northwest of Grundy, near Big Rock. Flash flooding is 
already occurring. Between 2.5 and 3.5 inches of rain have fallen. A 
reporting gauge in the community of Stacy has measured 3.26 inches 
over the past couple of hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Grundy, Breaks Interstate, Big Rock, Roseann, Vansant, Stacy and 
  Hurley.

This includes the following streams and drainages...
  Blackey Fork, Lester Fork, Rocklick Creek, Knox Creek, Poplar 
  Creek, Panther Creek, Bull Creek, and Dismal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3738 8220 3745 8197 3743 8187 3731 8194
      3724 8203 3726 8236 3727 8234 3728 8234
      3728 8232 3730 8231

FLASH FLOOD...OBSERVED

$$

30
496 
WGUS51 KRLX 010325
FFWRLX
VAC027-051-WVC047-010545-
/O.EXT.KRLX.FF.W.0067.000000T0000Z-200901T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1125 PM EDT Mon Aug 31 2020

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  Central Buchanan County in southwestern Virginia...
  Northeastern Dickenson County in southwestern Virginia...
  West Central McDowell County in southern West Virginia...

* Until 145 AM EDT.

* At 1125 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2.5 and 3.5 
  inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Grundy, Breaks Interstate, Big Rock, Roseann, Vansant, Stacy and 
  Hurley.

This includes the following streams and drainages...
  Blackey Fork, Lester Fork, Left Fork Pawpaw Creek, Barts Lick 
  Creek, Pound River, Rocklick Creek, Big Butt Branch, Hunts Fork, 
  Home Creek, Knox Creek, Jacks Creek, Trace Fork, Levisa Fork, 
  Poplar Creek, Greenbrier Creek, Camp Branch Creek, Guess Fork, 
  Left Fork Bull Creek, Looney Creek, Lynn Camp Creek, Brushy Fork, 
  Slate Creek, Elkins Branch, Panther Creek, Laurel Fork, Little 
  Greenbrier Creek, Bull Creek, Right Fork Straight Fork, Middle 
  Fork Panther Creek, Dismal Creek and Left Fork Home Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3738 8220 3745 8197 3743 8187 3731 8194
      3724 8203 3726 8236 3727 8234 3728 8234
      3728 8232 3730 8231

FLASH FLOOD...OBSERVED

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:33 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 31, 2:33 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Mon Aug 31 2020

.SYNOPSIS...
A warm front/surface low sends rain overspreading the area
today. Wavy front brings unsettled weather through Friday. High
pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1230 PM Monday...

Combination of a shortwave trough and area of broad moist ascent
resulted in showers and embedded thunderstorms this morning,
along with localized flash flooding issues. The bulk of this
activity is shifting north and east, and we should overall see a
decrease in activity across the area. However, showers and
thunderstorms with heavy downpours will be possible through the
afternoon/evening hours, as a warm frontal boundary, currently
across far southern zones starts to move northward across the
area, and embedded disturbances affect the region. With that
being said, there is uncertainty in how much additional
convection will get going after this mornings activity and
current cloud cover, although some breaks are starting to form
on satellite to our south and west. SPC has the area in a
general thunder, but there is a small possibility that with the
amount of shear, if anything gets going it could become
organized.

Biggest threat with any additional convection that is able to
form is of course the increased flash flooding risk. Guidance
values across the north and east are already less than an inch
an hour. Will watch trends to see if the watch needs to be
expanded in area.

Expecting widespread fog overnight tonight. Tuesday, looks to be
hot, humid, with area in warm sector, along with possibilities
for afternoon/evening convection from combination of daytime
heating and a shortwave moving into the Ohio Valley.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 232 PM Monday...

A cutoff low the Four Corners region Tuesday night will slowly drift
eastward across the Southern Plains through midweek. Meanwhile,
an upper level ridge will be situated off the Southeast US
coast during this time. This will place our region in a moist
southwesterly flow aloft with a series of embedded shortwaves
expected to ripple through our area. The first in a series of a
shortwaves will move through Tuesday night and is expected to
result in scattered showers and storms across the region.

As additional shortwave energy ejects towards our area in the
southwesterly flow aloft, unsettled weather is expected to
continue through the remainder of the short term period with
several rounds of scattered showers and storms expected each
day. Latest SPC Day 3 Outlook does highlight the southern half
of our area in a Marginal risk for severe storms on Wednesday
with the greatest hazard being damaging winds. In addition, with
the moist airmass in place as models show PWAT values surging
to over 2" across parts of the area, thinking that some hydro
issues can't be ruled out, especially during repetitive rounds
of convection. Otherwise, expect temperatures to be at or a few
degrees above normal both Wednesday and Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 232 PM Monday...

A large scale upper trough will dig into the Great Lakes region
late this week and push a cold front across our area on Friday.
As this frontal boundary moves across the area, widely scattered
showers and storms are expected to develop. Precipitation is
then expected to decrease from west to east by Friday evening as
the cold front pushes eastward and high pressure builds into the
mid Mississippi Valley.

With Canadian high pressure in control this weekend, dry
conditions are expected across the area. Cooler northerly flow
on Saturday should keep temperatures in the mid to upper 70s
across the lowlands and 60s in the higher elevations. However,
return flow should allow temperatures to return to normal by
Sunday as high pressure shifts east of the area. Precipitation
chances are then expected to increase by early next week as a
cold front approaches the area on Monday. Thus, have PoPs
increasing from west to east across the region by Monday as the
front approaches.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

Bulk of shower and thunderstorm activity is exiting to the east
of the northern mountains, with widespread MVFR and local IFR in
its wake. Isolated to scattered convection is still possible
this afternoon and evening, but for the most part, bulk of
activity has ended. Any additional showers or storms will be
capable of brief IFR conditions, but most areas should see
somewhat of an improvement in conditions to low VFR this
afternoon/evening.

Overnight, after 03Z, widespread fog and/or stratus is expected
to form, with widespread IFR and areas of LIFR/VLIFR
conditions. Conditions will gradually improve to MVFR then VFR
after 13-14Z on Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Low

ALTERNATE SCENARIOS: More convection may form this
afternoon/evening than currently predicted. Timing and
restrictions associated with fog overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    H    M    L
HTS CONSISTENCY  H    H    L    L    H    H    H    H    H    L    M    M
BKW CONSISTENCY  H    L    L    H    H    M    M    L    M    L    L    M
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 18Z TUESDAY...
IFR possible in showers and thunderstorms through Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Tuesday for WVZ516-518-520-522>524-
     526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/RG
NEAR TERM...SL
SHORT TERM...RG
LONG TERM...RG
AVIATION...SL
Hazardous weather outlook, Aug 31, 3:37 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 AM EDT Mon Aug 31 2020

WVZ516-518-520-522>524-526-010745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
337 AM EDT Mon Aug 31 2020

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ013-015-024>028-033-034-039-040-515-517-519-521-525-
010745-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
337 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

A system will affect the area, bringing a soaking rainfall to much
of the region. Rainfall totals could exceed an inch, which, over
time, could lead to localized flooding, especially under a
thunderstorm or where heavy rain occurred over the past week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
029>032-010745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Gilmer-Lewis-Harrison-Taylor-
337 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 31, 3:53 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     FLASH FLOOD      LLOYD                   38.62N  82.86W
08/31/2020                   GREENUP            KY   911 CALL CENTER

            COAL BRANCH ROAD CLOSED DUE TO FLOODING AND A ROAD
            BREAK FROM COAL BRANCH EXCEEDING ITS BANKS. ROAD HAS
            SINCE REOPENED. TIME FROM 911 CENTER POST.

&&

EVENT NUMBER RLX2001197

WEBB
Special weather statement, Aug 31, 5:12 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EDT Mon Aug 31 2020

WVZ024-025-034-312230-
Wyoming-Logan-Mingo-
512 PM EDT Mon Aug 31 2020

...DOWNPOURS WILL AFFECT SOUTHEASTERN MINGO... SOUTH CENTRAL LOGAN
AND WEST CENTRAL WYOMING COUNTIES...

At 510 PM EDT, thunderstorms with heavy rainfall were clustered near
Woodman, or 15 miles southeast of Williamson, moving east at 10 mph.

Locations impacted include...
Hanover, Red Jacket, R.d. Bailey Lake, Hinch, Gilbert Creek, Matewan,
Gilbert, Hampden, Meador and Pie.

Torrential rainfall is rive your vehicle through flooded roadways.
A quick 1 to 2 inches of rain can be expected.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3753 8194 3755 8197 3753 8201 3755 8204
      3753 8205 3756 8208 3755 8212 3757 8214
      3758 8212 3759 8213 3759 8216 3762 8216
      3762 8218 3764 8218 3763 8219 3763 8221
      3765 8223 3769 8176 3758 8170
TIME...MOT...LOC 2110Z 256DEG 12KT 3756 8203

30
Special weather statement, Aug 31, 5:38 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 PM EDT Mon Aug 31 2020

VAZ004-WVZ033-312215-
Buchanan-McDowell-
538 PM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHERN BUCHANAN AND
NORTHWESTERN MCDOWELL COUNTIES...

At 537 PM EDT, a strong thunderstorm was located over Argo, or 15
miles north of Grundy, moving east at 20 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Hurley and Panther.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3743 8212 3753 8197 3753 8194 3751 8194
      3752 8193 3751 8193 3753 8191 3751 8180
      3738 8195
TIME...MOT...LOC 2137Z 285DEG 16KT 3749 8203

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:38 PM EDTSpecial Weather StatementRLXBuchanan37 min
Aug 31, 5:21 AM EDTSpecial Weather StatementRLXFayette, Nicholas54 min
Aug 31, 8:32 AM EDTFlash Flood WarningRLXFayette5 hr
Aug 31, 9:53 AM EDTSpecial Weather StatementRLXLogan, Mingo112 min
Aug 31, 5:12 PM EDTSpecial Weather StatementRLXMingo78 min

Nearby

Flash Flood Warnings in Virginia, 2020Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.